Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 110, NWS Albuquerque, NM

May 21, 2017San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 21, 2017, 4:26 PM MDT for San Miguel County, New Mexico. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2017, 4:26 PM MDT (22:26 UTC)
Expired
May 21, 2017, 4:55 PM MDT
In force
29 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 100 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2895 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

039 
WUUS55 KABQ 212226
SVRABQ
NMC047-212315-
/O.NEW.KABQ.SV.W.0110.170521T2226Z-170521T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
426 PM MDT SUN MAY 21 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  South central San Miguel County in northeastern New Mexico...

* Until 515 PM MDT.

* At 426 PM MDT, a severe thunderstorm was located near Variadero, or
  30 miles northeast of Santa Rosa, moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Variadero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3522 10426 3521 10427 3531 10457 3542 10452
      3544 10421
TIME...MOT...LOC 2226Z 283DEG 15KT 3534 10445 

HAIL...1.25IN
WIND...60MPH
 
$$

CA
1 follow-up statement
184 
WWUS55 KABQ 212255
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
455 PM MDT SUN MAY 21 2017

NMC047-212304-
/O.CAN.KABQ.SV.W.0110.000000T0000Z-170521T2315Z/
San Miguel-
455 PM MDT SUN MAY 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAN MIGUEL
COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 3522 10426 3521 10427 3531 10457 3542 10452
      3544 10421
TIME...MOT...LOC 2248Z 283DEG 15KT 3531 10431 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:49 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 21, 2:49 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
249 PM MDT Sun May 21 2017

.SYNOPSIS...
Gulf moisture invaded the Eastern Plains last night and will fuel a
few storms this afternoon and overnight, some of which may become
strong to severe. Warming will continue Monday across western New
Mexico, but a weak backdoor cold front across the Eastern Plains will
keep temperatures below normal there. More storms are forecast
Monday afternoon across the Eastern Plains, some of which may become
severe. An additional round of storms is forecast across the east
Monday night along a stronger backdoor cold front, which is forecast
to push into the Rio Grande Valley and create moderate east
canyon/gap winds. Temperatures will take a dip Tuesday behind the
front and be well below normal across the Eastern Plains. A renewed
warming and drying trend will begin Wednesday and continue through
the remainder of the work week with temperatures reaching above
normal areawide by Thursday. Windy conditions are forecast Thursday
and Friday across much of the area.

&&

.DISCUSSION...
The warming trend continues this afternoon, with observed 24hr change
values generally around +10 degrees at 2PM. That said, temperatures
are still below normal. Gulf moisture invaded the Eastern Plains
overnight into today and is already fueling a round of showers and
storms that are on the uptrend along and east of a sharpening
dryline across the plains/highlands. Latest NAM12 is forecasting
sbCAPE values of 1000-1600 J/kg and LIs of -5 to -7C with 0-6km Bulk
Shear of 35-45kts in an area from the South Central Mountains north
and east to Union County late this afternoon. While surface based
instability is somewhat limited, bulk shear values are sufficient for
supporting rotating storms and perhaps a supercell or two further
east near the Texas border where surface dewpoint temps are in the
upper 40s to lower 50s. The severe threat today is somewhat marginal,
but that trends up Monday with improved surface based instability
and slightly higher 0-6km Bulk Shear. A weak backdoor front will
provide the forcing Monday afternoon, with the best shot for severe
storms across the East Central and Southeast Plains.

A stronger backdoor front will follow down Monday night and progress
through the Central Mountain Chain early Tuesday morning, creating
moderate east canyon/gap winds. The front may spark an additional
round of storms across the east late Monday night as well. Cold air
advection behind the front will limit convective potential Tuesday
afternoon and will send daytime temperatures well below normal across
the Eastern Plains. Given upslope low level flow, a few storms are
possible late Tuesday moving off of the Northern Mountains with moderate
northwest flow aloft and favorable veering wind profiles. However, these
storms will be limited due to a cooler airmass with lower surface
dewpoint temperatures as mentioned above.

A new warming/drying trend will begin Wednesday as a ridge of high
pressure moves over the Southern Rockies and New Mexico. Windy
conditions are forecast Thu/Fri, with the westerlies punching in
behind the departing ridge axis. Thursday looks to be the warmest day
this forecast cycle, with daytime temperatures reaching above normal
areawide. Roswell will challenge 100 degrees for the first time this
calendar year on Thursday, thanks in part to downslope winds. Winds
will decrease over the weekend with weakening flow aloft. A backdoor
front will bring low level moisture and chances for storms back to
northeast and east central portions of New Mexico next weekend, with
decent agreement from the 12z GFS and ECMWF solutions.

11

&&

.FIRE WEATHER...
Northwest flow aloft coupled with a surge of low level Gulf moisture
over the eastern plains has combined to initiate convection over
portions of western San Miguel into western Guadalupe county this
afternoon. Isolated to scattered shower and thunderstorm activity
will persist through the evening hours, with a few storms capable of
becoming severe over the NE plains this evening. Frequent lightning,
large hail, and erratic gusty winds up to 50kts will be accompanied
with the stronger storms.

The S/SE flow of Gulf moisture continues Monday with another around
of afternoon showers/storms across the eastern plains. Storm
coverage will be more widespread with a greater potential for severe
storms along the TX border. A strong backdoor front slides south
across the eastern plains Tuesday, kicking out the Gulf moisture,
lowering Mixing Hgts, and dropping daytime highs 10-15F. The front
will also bring breezy to windy gap winds through the central valley
Tuesday morning.

Cold temperatures don't last long across the eastern plains as dry
westerly flow sets up over NM Wednesday, rebounding daytime highs to
normal levels over the eastern plains. Temperatures warm well above
average over the SE plains Thursday, before a general cooling trend
sets up over NM Friday and through the weekend with temperatures
near or above average. RH recoveries will be poor across NW and
southern NM Thursday, with MinRH levels dipping to the single digits
and low teens each afternoon. Coverage of critical fire conditions
increases greatly Thursday and Friday with winds diminishing by
Saturday and thereby reducing critical fire conditions. Afterwards,
long range models show lighter westerly flow aloft allowing eastern
RH's to recover somewhat.

24

&&

.AVIATION...
18Z TAF CYCLE
MVFR cigs have lifted this morning over the Pecos River Valley.
Isold to sct showers and tstms expected after 18Z over the eastern
plains, including KROW and KTCC. Isold svr storms capable of
producing large hail and gusts to 50kts possible over the NE plains
after 00Z. Left VCTS out of KLVS at this time due to the dry line
setting up east of KLVS, however VCSH is not out of the question
there this afternoon. Low level moisture pushes a bit further east
and north Monday morning, with another round of MVFR cigs at KROW,
KTCC, and possibly at KLVS which will be at the periphery of the
moisture push.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  40  77  44  78 /   5   5   0   5
Dulce...........................  35  72  35  72 /  10  10   5   5
Cuba............................  38  74  40  74 /   5   5   5  10
Gallup..........................  34  77  39  77 /   0   5   0   5
El Morro........................  32  74  36  75 /   0  10   0   5
Grants..........................  34  77  37  78 /   0  10   0   5
Quemado.........................  42  76  46  77 /   0   5   0   5
Glenwood........................  39  90  44  90 /   0   5   5   5
Chama...........................  32  67  33  67 /  20  30  10  10
Los Alamos......................  49  71  48  67 /   5  20  10  30
Pecos...........................  39  71  39  65 /  20  30  30  50
Cerro/Questa....................  37  69  37  65 /  20  20  30  20
Red River.......................  30  63  30  56 /  20  40  50  40
Angel Fire......................  31  61  31  57 /  20  40  60  50
Taos............................  34  71  37  67 /  10  10  20  20
Mora............................  38  66  38  59 /  20  40  40  50
Espanola........................  42  77  45  70 /   5  10  10  20
Santa Fe........................  46  74  46  69 /  10  20  10  30
Santa Fe Airport................  42  78  44  70 /   5  10  10  20
Albuquerque Foothills...........  51  81  52  74 /  10  10   5  10
Albuquerque Heights.............  52  82  53  75 /   5   5   5   5
Albuquerque Valley..............  45  84  49  79 /   5   5   5   5
Albuquerque West Mesa...........  52  83  52  77 /   5   5   5   5
Los Lunas.......................  47  84  49  80 /  10   5   5   5
Rio Rancho......................  51  83  51  77 /   5   5   5   5
Socorro.........................  52  85  53  84 /  20  20   5   5
Sandia Park/Cedar Crest.........  44  75  44  67 /  10  10  10  20
Tijeras.........................  43  76  43  68 /  10  10  10  10
Moriarty/Estancia...............  37  77  39  68 /  20  10  10  20
Clines Corners..................  44  74  40  62 /  20  20  20  20
Gran Quivira....................  47  77  45  72 /  40  20  10  10
Carrizozo.......................  50  79  50  74 /  40  20  10  10
Ruidoso.........................  46  74  44  64 /  50  30  20  20
Capulin.........................  42  65  37  60 /  60  50  50  20
Raton...........................  42  70  39  62 /  30  40  50  20
Springer........................  43  71  40  63 /  30  30  40  20
Las Vegas.......................  39  70  37  61 /  20  40  40  30
Clayton.........................  46  69  42  64 /  60  40  40  10
Roy.............................  45  68  41  62 /  60  40  40  20
Conchas.........................  52  74  47  66 /  60  50  40  20
Santa Rosa......................  49  77  46  66 /  50  30  30  10
Tucumcari.......................  55  78  47  68 /  50  50  40  10
Clovis..........................  54  76  48  66 /  50  60  40  20
Portales........................  55  77  49  67 /  50  50  30  20
Fort Sumner.....................  54  77  49  67 /  60  40  30  10
Roswell.........................  58  84  53  71 /  50  30  20  20
Picacho.........................  53  80  49  70 /  60  40  30  20
Elk.............................  48  78  47  69 /  60  40  30  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

11
Hazardous weather outlook, May 21, 4:43 AM MDT, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
443 AM MDT Sun May 21 2017

NMZ501>540-221100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
443 AM MDT Sun May 21 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal chance of strong to severe thunderstorms late
this afternoon into early tonight across northeast New Mexico. The
main threats will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight risk of severe thunderstorms Monday afternoon and
evening across the eastern plains of New Mexico. The main threats
will be large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

40

In the hours before

Special weather statement, May 21, 3:13 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
313 PM MDT SUN MAY 21 2017

NMZ529-532-212200-
Eastern San Miguel County-Northeast Highlands-
313 PM MDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL COUNTY UNTIL
400 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Trujillo, or 30 miles southeast of Las Vegas, moving
east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Variadero and Trementina.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3528 10483 3544 10487 3561 10445 3529 10441
TIME...MOT...LOC 2113Z 250DEG 14KT 3538 10475

CA
Special weather statement, May 21, 3:57 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
357 PM MDT SUN MAY 21 2017

NMZ540-212245-
Southwest Chaves County-
357 PM MDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHAVES COUNTY UNTIL
445 PM MDT...

At 356 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Dunken, or 19 miles west of Hope, moving east at 10
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of southwestern Chaves
County.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3280 10513 3293 10513 3298 10486 3272 10488
TIME...MOT...LOC 2156Z 264DEG 8KT 3286 10506

CA
Special weather statement, May 21, 4:15 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
415 PM MDT SUN MAY 21 2017

NMZ527-528-212300-
Far Northeast Highlands-Raton Ridge/Johnson Mesa-
415 PM MDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLFAX COUNTY UNTIL
500 PM MDT...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Abbott, or 17 miles east of Springer, moving east at
15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of southeastern Colfax
County.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3639 10442 3653 10438 3655 10405 3630 10407
TIME...MOT...LOC 2215Z 276DEG 14KT 3646 10431

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:13 PM MDTSpecial Weather StatementABQSan Miguel47 min
May 21, 3:40 PM MDTSevere Thunderstorm WarningABQSan Miguel50 min
May 21, 3:57 PM MDTSpecial Weather StatementABQ48 min
May 21, 4:15 PM MDTSpecial Weather StatementABQColfax45 min
May 21, 5:32 PM MDTSpecial Weather StatementABQQuay43 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.